Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 328, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Oct 2, 2017, 9:30 PM CDT for 4 counties in Kansas. It was in force for 45 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 2, 2017, 9:30 PM CDT (02:30 UTC)
- Expired
- Oct 2, 2017, 10:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 2.0 in
- Wind
- 70.0 mph
Counties Gove County, KS, Graham County, KS, Logan County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 134 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 2, 9:40 PM CDT | TSTM WND DMG | Quinter, KS | ADDITIONAL DAMAGE REPORT RECIEVED FOR THIS REGION. DOORS REMOVED FROM A BUILDING, AS WELL AS WINDOWS BEING SUCKED OUT OF THE BUILDING. THERE WAS ALSO A 2 FOOT DIAMETER LIVING TREE THAT WAS SNAPPED IN HALF. TIME IS BASED ON PREVIOUS REPORT. |
| Oct 2, 9:40 PM CDT | TSTM WND DMG | Quinter, KS | SIGNIFICANT DAMAGE REPORTED IN QUINTER. BUILDINGS DESTROYED AND A SEMI TRAILER OVERTURNED. |
| Oct 2, 9:40 PM CDT | TSTM WND DMG | Quinter, KS | SIGNIFICANT DAMAGE REPORTED ON THE EAST SIDE OF QUINTER. A QUONSET BUILDING WAS DESTROYED AND THE ROOF WAS PEELED BACK FROM THE CITY SHOP BUILDING AT FIFTH AND LONG ST. A SEMI TRAILER WAS OVERTURNED AND BLOWN INTO THE ROAD AT OLD 40 AND LONG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 2, 5:25 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2098 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 234 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 10.2
The text
As transmitted.
240
WUUS53 KGLD 030230
SVRGLD
KSC063-065-109-179-030315-
/O.NEW.KGLD.SV.W.0328.171003T0230Z-171003T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
930 PM CDT MON OCT 2 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southeastern Logan County in west central Kansas...
Southeastern Sheridan County in northwestern Kansas...
Gove County in west central Kansas...
Graham County in northwestern Kansas...
* Until 1015 PM CDT
* At 930 PM CDT, a severe thunderstorm was located 6 miles southeast
of Atlanta, or 10 miles south of Holdrege, moving northeast at 60
mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Hill City, Quinter, Grainfield, Gove, Morland, Bogue and Park.
This includes Interstate 70 in Kansas between mile markers 86 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3913 10015 3905 10015 3870 10050 3870 10105
3923 10051 3957 9984 3957 9960 3914 9961
TIME...MOT...LOC 0230Z 218DEG 51KT 4029 9941
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
EV1 follow-up statement
134
WWUS53 KGLD 030305
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
1005 PM CDT MON OCT 2 2017
KSC109-030315-
/O.CAN.KGLD.SV.W.0328.000000T0000Z-171003T0315Z/
Logan KS-
1005 PM CDT MON OCT 2 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3887 10033 3888 10064 3903 10053 3917 10034
3931 10016 3945 9991 3957 9960 3924 9961
3914 9986 3913 10015 3905 10015
TIME...MOT...LOC 0305Z 218DEG 51KT 4068 9901
$$
KSC063-065-179-030315-
/O.CON.KGLD.SV.W.0328.000000T0000Z-171003T0315Z/
Sheridan KS-Gove KS-Graham KS-
1005 PM CDT MON OCT 2 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR SOUTHEASTERN SHERIDAN...NORTHEASTERN GOVE AND GRAHAM COUNTIES...
At 1005 PM CDT, a severe thunderstorm was located 4 miles east of
Kearney, moving northeast at 60 mph.
HAZARD...Two inch hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Hill City, Quinter, Gove, Morland, Bogue, Park and Nicodemus.
This includes Interstate 70 in Kansas between mile markers 97 and
111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for northwestern
and west central Kansas.
LAT...LON 3887 10033 3888 10064 3903 10053 3917 10034
3931 10016 3945 9991 3957 9960 3924 9961
3914 9986 3913 10015 3905 10015
TIME...MOT...LOC 0305Z 218DEG 51KT 4068 9901
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...70MPH
$$
EVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 9:17 PM CDT, 13 minutes earlier.
Area forecast discussion, Oct 2, 9:17 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Goodland KS 817 PM MDT Mon Oct 2 2017 .SHORT TERM...(This afternoon through tonight) Issued at 303 PM MDT Mon Oct 2 2017 Amplified pattern remains in place with large scale upper trough over the western US, and southwest flow over the Central High Plains. A stalled front is just east of our CWA, with stratus extending west over much of our CWA. There has been a trend in stratus beginning to break up, particularly in our southwest. This afternoon-Tonight: There is a sharp cutoff along the frontal zone in our east where supercell development is possible this afternoon/evening. Deep strong shear has already developed as strong sw flow overrides low level veering along frontal zone (mesoanalysis shows bulk effective shear around 50kt). Short range guidance still supports this front lifting northwest, and this could allow more favorable air mass/instability to build into our CWA. There has been very little movement so far, and if the front remains further south this could limit severe threat further south and east. Better forcing increases as a shortwave troughs the base of the upper trough and interacts with elevated frontal zone over the rest of our CWA. Elevated instability isn't as high, but high shear will be in place as evening moves on. High resolution guidance continues to indicate several clusters or linear segments forming and this may support more of a wind threat late this evening (assuming winds are able to penetrate stable low levels at that point). .LONG TERM...(Tuesday through Monday) Issued at 303 PM MDT Mon Oct 2 2017 Tuesday-Friday night: Large scale upper low will be slow to break down, with individual closed centers breaking off across the northern plains. Deep moisture builds with the southwest flow ahead of the trough and with a stalled frontal zone in place we will see increasing precip chances. Temps are particularly trick as period of cloud cover and precip could hold highs down, while between shortwaves we should see increasing WAA and highs closer to upper 70s/near 80F. Sunday-Monday: Stronger upper troughs from Canada begin to drop towards the plains during these periods. Precip chances are less certain due to dry air mass ahead of these troughs, however we may see the coldest air mass of the season so far reach our CWA by Monday-Monday night and increasing frost potential. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued At 745 PM MDT Mon Oct 2 2017... Challenging TAF forecast. Ceilings ranged from MVFR at GLD to LIFR at MCK at 00Z. Expect ceilings ranging from MVFR-LIFR overnight. Slow improvement to MVFR/VFR is expected by late Tue morning/Tue afternoon. Isold/Sct elevated convection will be possible at both terminals, though MCK appears to be more likely to be affected than GLD. Light/variable winds are expected to become N/NW at 10-20 knots by 12Z Tue, veering to the NE at 10-15 knots by the end of the TAF period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...DR AVIATION...VINCENT
Hazardous weather outlook, Oct 2, 12:20 PM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1120 AM MDT Mon Oct 2 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031730- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1120 AM MDT Mon Oct 2 2017 /1220 PM CDT Mon Oct 2 2017/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated to scattered thunderstorms are expected to develop east of Highway 83 this afternoon, with coverage increasing across the entire region this evening. Severe weather will be possible across the region. The best chance for severe weather will be east of Highway 83 this afternoon and early evening, where hail greater than 2 inches, damaging winds in excess of 60 mph, and a few tornadoes will be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 1 PM MDT (2 PM CDT) through this evening.
In the hours before
Local storm report, Oct 2, 8:27 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
727 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 3 ESE YUMA 40.11N 102.67W
10/02/2017 M0.88 INCH YUMA CO TRAINED SPOTTER
&&
TLYNCHLocal storm report, Oct 2, 8:31 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
731 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM HAIL STRATTON NE 40.15N 101.23W
10/02/2017 M1.00 INCH HITCHCOCK NE TRAINED SPOTTER
&&
TLYNCHLocal storm report, Oct 2, 8:36 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL 5 ESE PARK 39.08N 100.28W
10/02/2017 M1.50 INCH GOVE KS EMERGENCY MNGR
&&
TLYNCHLocal storm report, Oct 2, 8:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HEAVY RAIN 3 W GOVE 38.96N 100.55W
10/02/2017 M2.50 INCH GOVE KS TRAINED SPOTTER
THIS RAIN OCCURRED IN A VERY SHORT TIME.
&&
MBULLERLocal storm report, Oct 2, 8:48 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG QUINTER 39.07N 100.23W
10/02/2017 GOVE KS EMERGENCY MNGR
LARGE TREE UPROOTED AND NUMEROUS 4 TO 6 INCH TREE
BRANCHES DOWN ACROSS TOWN.
&&
TLYNCHLocal storm report, Oct 2, 8:56 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
756 PM MDT MON OCT 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0724 PM TSTM WND GST QUINTER 39.07N 100.23W
10/02/2017 E75 MPH GOVE KS EMERGENCY MNGR
REPORTS OF UPROOTED TREES AND 4 TO 6 INCH TREE BRANCHES.
&&
TLYNCHThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:07 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas, Wallace, Wichita | 38 min |
| Oct 2, 7:16 PM CDT | Tornado Warning | GLD | Gove, Logan | 29 min |
| Oct 2, 7:40 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 35 min |
| Oct 2, 7:52 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan, Thomas | 38 min |
| Oct 2, 8:00 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 47 min |
| Oct 2, 8:02 PM CDT | Flash Flood Warning | GLD | Gove, Logan, Sheridan, Thomas | 3 hr |
| Oct 2, 8:22 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 26 min |
| Oct 2, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Gove, Graham, Logan, Sheridan | 58 min |
| Oct 2, 8:34 PM CDT | Flash Flood Warning | GLD | Gove, Sheridan | 6 hr |
| Oct 2, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Norton | 49 min |
| Oct 2, 9:49 PM CDT | Flash Flood Warning | GLD | Graham | 6 hr |
| Oct 2, 10:02 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 43 min |
| Oct 2, 10:13 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 32 min |
| Oct 2, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 30 min |
| Oct 2, 10:56 PM CDT | Special Weather Statement | GLD | Sheridan | 34 min |
| Oct 2, 10:59 PM CDT | Special Weather Statement | GLD | Graham | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.